STEMI and Dopamine

  1. 0
    I just wanted to make sure that I haven't been out of school that long. I had a situation the other day where I thought we should have given a pt dopamine (so did the other nurses). We had an acute MI who was very unstable. We were working the pt up and trying to get the pt to the cath lab. The BP was 40/20 and HR was 50-60. There were several people working on the pt so I went to get dopamine. When I came back with the dopamine, the attending, a doc who was fairly new to our hospital, ordered us not to give dopamine. She didn't was the pt "to go into a-fib." She wouldn't order epi or atropine. She was more concerned with crushing ASA and plavix (which the pt was already on) and cramming to down the OG tube. Naturally, the pt with an untreated systolic BP of 40 eventually went into cardiac arrest. Perhaps some people with a little more experience could help me out, and explain to me why giving a pt the plavix they were already taking was more important than anything else, and what difference it makes if the pt might go into A-fib when they don't have a blood pressure. Thanks

    Get the hottest topics every week!

    Subscribe to our free Nursing Insights newsletter.

  2. 19 Comments...

  3. 0
    I don't have much experience with Acute MI's since i work on a renal/ resp floor... But that pt needed something to bring that pressure up for sure...
  4. 4
    What wall was involved? With a low B/P and bradycardia, I would bet money on an inferior wall MI. I would also guess that the RCA had a more proximal occlusion and the right ventricle was involved. Was a V4R obtained?

    Dopamine as a first line agent can actually be harmful with these patients. They usually depend highly on preload and giving dopamine will only tell the heart to pump out blood that it simply does not have. This is in addition to increased myocardial oxygen demand. In most cases, these patients require fluid challenges to augment preload and improve cardiac output.

    In addition, the RCA will feed arteries that supply the SA and AV nodes so, bradycardia is common with these patients. Atropine may help; however, TCP may be required.

    These are ptients where nitro, morphine, and beta blockes can be quite harmful.
    Last edit by GilaRRT on Apr 19, '08 : Reason: to be verbs
    FireStarterRN, Cindy-san, canoehead, and 1 other like this.
  5. 1
    i agree with Gila about the dopamine. i dont really like dopamine in cardiac events because it speeds up the heart rate but eats up alot of oxygen on the way. a fluid challenge and levophed would be my choice for a STEMI.
    lorilou22RN likes this.
  6. 0
    I agree with Gila. Since the patient was on the way to the cath lab, they really did need to order something to bring up the blood pressure so they could keep the patient alive long enough to get 'em there and see where the occlusion was. So what happened? Did the patient live?

    Edit: I do see where you said they went into cardiac arrest. From there, how'd it go?
  7. 1
    Based on the STEMI dx, I would guess a 12 lead was done... where was the MI? That's going to direct care.

    I don't think there's enough info in the OP to make an appropriate call though. What's the pt's history? CAD? Hx of stents? Rhythm? Chem panel done? Fluid status? Was the MI secondary to some other underlying issue? What was the pt doing when the MI occurred?

    When assessing hemodynamic stability (or instability), I was always taught the CRAP assessment method. Does the problem come from:

    C-Contractility
    R - Rate / Rhythm
    A - Afterload
    P - Preload

    With systolic pressures in the 40's, I would venture to say it almost certainly a contractility problem... and certainly decompensating. Based on the info here, (and if the cath lab wasn't ready) the pt may have been a candidate for a balloon pump.

    Anything raising myocardial O2 demand = bad.
    Cindy-san likes this.
  8. 2
    Quote from diveRN
    Based on the STEMI dx, I would guess a 12 lead was done... where was the MI? That's going to direct care.

    I don't think there's enough info in the OP to make an appropriate call though. What's the pt's history? CAD? Hx of stents? Rhythm? Chem panel done? Fluid status? Was the MI secondary to some other underlying issue? What was the pt doing when the MI occurred?

    When assessing hemodynamic stability (or instability), I was always taught the CRAP assessment method. Does the problem come from:

    C-Contractility
    R - Rate / Rhythm
    A - Afterload
    P - Preload

    With systolic pressures in the 40's, I would venture to say it almost certainly a contractility problem... and certainly decompensating. Based on the info here, (and if the cath lab wasn't ready) the pt may have been a candidate for a balloon pump.

    Anything raising myocardial O2 demand = bad.
    Without looking at a 12 lead, I may have to disagree with you at this point. With a RV infarct, preload is compromised and "priming" the system with fluids will significantly assist with cardiac output. If the left ventricle is functioning well and it simply requires fluid to pump, a balloon pump would not help the situation.

    However, I could be way off on my assessment. But, hypotension + bradycardia = possible inferior wall MI with RV infarct.
    FireStarterRN and Cindy-san like this.
  9. 0
    Quote from flightnurse2b
    i agree with Gila about the dopamine. i dont really like dopamine in cardiac events because it speeds up the heart rate but eats up alot of oxygen on the way. a fluid challenge and levophed would be my choice for a STEMI.
    /Just a student here, so I apologize if this is a silly question:

    Why would you be hesitant to use dopamine but not levophed? Isn't dopamine merely a precursor for norepinephrine (levophed)?
  10. 1
    I would hesitate to use either agent. Both agents can have beta 1 effectes (depending on the dose) and will increase heart rate, thus increasing myocardial oxygen demand. I would avoid norepinephrine in the setting of AMI if at all possible. Norepinephrine is a good agent when systemic vascular resistance is compromised and the patient does not respond to other pressor agents. (Septic shock for example.)

    We need to consider more than just B/P in the setting of MI. You can give a pressor and increase B/P, but not actually increase myocardial perfusion or oxygenation. In addition, significant tachycardia related to pressor use (B1 effects) can decrease ventricular filling time and actually compromise cardiac output. While, pressors may be required, they should be given carefully.
    surferbettycrocker likes this.
  11. 0
    Well it definitely sounds like a cardiac output issue. The patient is going into cardiogenic shock/ Heart failure. I agree with everyone that Dopamine should not be used at all you would have a real chance of causing arrythmias. I actually seen levophed used in this type of situation, yes it does have some beta 1 effects but it is very mild compared to dopamine plus it will start giving you a pressure that will start to perfuse. It is a catch 22 though. On one hand levophed will clamp you down and start giving u a pressure, and on the other it is going to increase the workload/ afterload that the heart has to do. It will also increase myocardial oxygen demand. What they should have done immediately is start to TCP until Cath lab is ready. Maybe when the patient goes to the cath lab if he is still hemodynamically compromised they would insert a IABP.


Nursing Jobs in every specialty and state. Visit today and Create Job Alerts, Manage Your Resume, and Apply for Jobs.

A Big Thank You To Our Sponsors
Top